Our team of medical experts are ready to help

Your questions answered


C.M Young asked...

My finger nails and hair are suffering due to three years of taking Warfarin.

Tags: blood

My finger nails and hair are suffering due to three years of taking Warfarin. Am now taking rivaroxa. Have been told taking a folic acid supplement might help. Any opinion? Thank you.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

There is no evidence that taking any vitamin supplements will affect hair and nail growth. If you have a folic acid deficiency your doctor would prescribe the relevant vitamin replacement tablet needed to make the blood levels normal again. It would not be sensible to take any supplements without being prescribed them by your doctor, as high levels of some vitamins can have detrimental effects. This is even more important if you are on blood thinning medications such as rivaroxaban or warfarin. Hair and nails can become thin if your iron levels are low, so it is worth getting checked out by your doctor to make sure you are healthy. Otherwise a healthy, well balanced diet is still the very best way to make sure your body has all the vitamins and minerals that it needs.

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter